home
RSS
Some pain relievers dangerous to heart attack patients
May 9th, 2011
05:50 PM ET

Some pain relievers dangerous to heart attack patients

When heart attack survivors or those with heart disease take certain pain relievers it puts them at higher risk for heart attack or death according to a new study in Circulation, a journal of the American Heart Association. The new research says that even short-term use of  NSAIDs, or nonsteroidal anti-inflammatory drugs, is unsafe.

NSAIDs such as ibuprofen, naproxen, Voltaren, Celebrex and others provide relief for those who suffer from painful arthritis, lupus or other debilitating conditions. But when these patients also have heart trouble, the drugs' use is cause for concern.

In 2007, the American Heart Association, recognizing the dangers for this population, released an advisory statement recommending that doctors prescribe these drugs at the lowest dose for the shortest period of time. But the new study out of Denmark says using NSAIDs even at those levels may be putting people at risk.

"Our results indicate that there is no apparent safe therapeutic window for NSAIDs in patients with prior heart attack," explains Anne-Marie Schjerning Olsen, lead author of the study and research fellow at Copenhagen University in Hellerup, Denmark.

From 1997  to 2006, Olsen and others followed more than 83,000 first-time heart attack patients, of which 42% took some type of NSAID. The researchers found that the use of these drugs was associated with a 45% increased risk of death and recurrent heart attack within as little as one week of treatment and a 55% increased risk if the drugs were taken for three months.

Harvard cardiologist Elliott Antman M.D., lead author of the 2007 American Heart Association NSAIDs advisory, was impressed with the study.

"The authors further confirm our prior practical advice that NSAID use should be avoided [in those with heart disease] and if unavoidable should be used at the smallest doses for the shortest time possible," says Antman.

One of the medicines  in the study, Vioxx, was removed from the market in the United States because of increased risk of heart attack and stroke. The Food and Drug Administration also has issued warnings or expressed concerns about the health effects of other NSAIDs such as Celebrex and Bextra.

The Consumer Health Care Products Association, the not-for-profit association representing the makers of over-the-counter medicines such as ibuprofen, released this statement about the research.

"As the authors concede, these results do not apply to the low doses used in over-the-counter medicines."

But Antman says that pain relievers such as ibuprofen and other NSAIDs available without a prescription also need to be monitored.

"I think this study is significant because these drugs are taken very commonly, many are available over the counter. Many patients assume that if you can get a drug OTC as opposed to requiring a prescription for it, it must be safer and that is just not the case," explains Antman.

Novartis, the maker of the drug diclofenac, marketed as Voltaren, said diclofenac was "well-tolerated and effective when used as directed," and noted that all NSAIDs should be used at the lowest effective dose for the least possible time.

Pfizer, the maker of Advil and Celebrex, said the new findings didn't change its  understanding of the benefits and risks of the drug. "This retrospective observational analysis has a number of limitations that are acknowledged in the manuscript," Pfizer added. "As the authors themselves noted, further studies and preferably randomized clinical trials are warranted to establish the cardiovascular profile of NSAIDs."

Further, the company said, "Patients should speak with their health care professional to determine the right treatment for them individually.”

Antman says NSAIDs may increase heart attack risks because they can cause the blood to clot more easily, which can lead to blockages. If these blockages lodge in the arteries that feed the heart this may bring on a heart attack.

So what do you take if you are a heart patient in pain and you need relief? According to Antman, this study leads him to conclude that in that specific case, "Tylenol and naproxen in that order are the safest drugs."  But he adds, as always, check with your doctor to see what is the safest and most effective treatment for you.

Post by:
Filed under: Heart • Pain

soundoff (12 Responses)
  1. Dr.Dr.What's wrong with me.

    I am concerned as my wife a Parkinson's disease patient was told
    to take Ibuprofen to help her sleep at night.It seems to work perhpas cooling
    down her brain?
    She is not too physical and has a healthy strong heart but still a drug such
    as Ibuprofen related to clotting is worrisome.

    May 9, 2011 at 19:06 | Report abuse | Reply
  2. Dr.Dr.What's wrong with me.

    "perhaps cooling down her brain" my bad!

    May 9, 2011 at 19:06 | Report abuse | Reply
  3. Sam

    If NSAIDS can cause the blood to clot more easilly, then it would stand to reason that their use would also increase the chance of stroke in some people. Correct?

    May 10, 2011 at 06:50 | Report abuse | Reply
  4. WellnessDrive

    All drugs scare me. I believe natural supplements are the way to go. But it takes time to reverse all the years of damage already done. If you go on a WellnessDrive slowly but surely you can increase your health conditions. I've seen it happen, not only to me, but many others. Isotonix natural supplements at WellnessDrive.com works best for me.

    May 10, 2011 at 12:32 | Report abuse | Reply
    • dee

      as a heart patient, I can say,,,,,,,,,STAY AWAY FROM HERBAL SUPS, if you take REAL meds from your cardiologist. Mixing the two can cause major trouble. (bleeding etc) Always tell your doctor if you take any of this herbal stuff.

      May 11, 2011 at 09:22 | Report abuse |
  5. Daniell

    isnt good at all..

    May 10, 2011 at 20:34 | Report abuse | Reply
  6. crazycatman

    Die, spammer.

    May 10, 2011 at 20:46 | Report abuse | Reply
  7. Really

    You think drugs are scary and supplements are safe! At least drugs have oversight. Supplements have zero oversight, can make no medical claims or benefits and frequently are mixed incorrectly causing more health problems than they help!

    May 10, 2011 at 22:26 | Report abuse | Reply
  8. endeavor42

    I remember reading earlier that while ibuprofen (e.g., Advil) could cause clotting problems, enteric-coated aspirin, which has the opposite property, that of blood thinning, was safe in low doses. Can anyone provide more information?

    May 11, 2011 at 06:28 | Report abuse | Reply
  9. The_Mick

    "The new research says that even short-term use of NSAIDs, or nonsteroidal anti-inflammatory drugs, is unsafe." +++++ This is a pretty reckless blanket statement. What about aspirin? It is an NSAID: it says so right on the bottle of "low dose aspirin" (81 mg, "baby aspirin") I recently picked up after it was recommended as a standard preferred daily practice by the cardiologist who did my routine before-getting-back-into-exercising EKG, sonogram, radioactive tracer and stress tests.

    A quick Google tells us that research has shown that "Aspirin acts as a blood thinner, which is believed to account for much of its benefit of protecting against heart attacks and strokes," "aspirin is an effective drug for the prevention of clots," "aspirin...reduced the risk of dying from a variety of common cancers...and...the risk of developing precancerous colon polyps," etc. etc.

    The downside is that aspirin can hurt the stomach lining and cause bleeding due to thinning the blood. Most physicians believe the baby aspirin level 81 mg is a low enough dose to prevent problems for otherwise healthy people and research shows higher doses do NOT provide better benefits.

    May 11, 2011 at 06:42 | Report abuse | Reply
    • blockhead

      Even aspirin can be dangerous: I ended up in the ER because of severe bleeding and received 4 units of blood because of taking aspirin for a back ache. A gastroenterist told me never to take aspirin again.
      Years later my cardiologist told me too take the enteric coated baby aspirin one a day, said it would be OK at that dose and with-in a week i started bleeding when i just barely nicked myself shaving. He could not understand my concern of bleeding to death and said to coninue takling the baby aspirin. I did not ever take it again and have a new cardiologist.

      May 11, 2011 at 08:47 | Report abuse |
  10. google page rank checker

    Thanks for every other informative blog. The place else could I get that type of information written in such a perfect means? I've a mission that I am just now operating on, and I've been on the look out for such information.

    June 13, 2012 at 12:59 | Report abuse | Reply

Post a comment


 

CNN welcomes a lively and courteous discussion as long as you follow the Rules of Conduct set forth in our Terms of Service. Comments are not pre-screened before they post. You agree that anything you post may be used, along with your name and profile picture, in accordance with our Privacy Policy and the license you have granted pursuant to our Terms of Service.

Advertisement
About this blog

Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.